Anxiety: Coil Vs pill?


#1

Wondering if @Dr_Paula or anyone else can help…

I’d been on the POP for years, then came off for a year or two after a relationship ended. When I decided to start up again, the GP put me on Cerelle (I’d been on Micronor previously). Unfortunately, that triggered a pretty spectacular uptick in anixety (I’d noticed during the year or two off that I got more anxious in the week or so before my period, but this was a whole new level of crazy…)

So I came off the pill, and normality was restored. Freaked out by the effects of the hormones, I landed on the copper coil. I had one fitted in November, and generally it’s ok. My periods are longer and heavier, as all the information said they would likely be. But my periods were so light before that I’m finding it a bit more difficult/annoying than I thought it would be. I’m on the petite side, and a heavy period tends to mean I spend a reasonable amount of time kind of light-headed. And a solid week or more of period versus the 2-3 days I had before is a pain. Maybe I was hoping I’d beat the side effect stats!

So now I’m half considering the Mirena, but I’m worried about the hormonal side effects. I don’t know how the hormone level compares with the pill, or the likelihood of me having a similar reaction to Cerelle, even though I get that it’s just released locally with the coil. I have a 5yr old and work full time so am pretty exhausted most of the time so any added anxiety is, y’know… difficult.

I guess what I’m really looking for is some kind of % likelihood that I might have similar side effects to the Cerelle, so I can decide whether to take a gamble on the Mirena or not…!

Thanks in advance :slight_smile:


The pill and anxiety
What to do? Contraceptive pill
#2

Hi @Anna1

Just a couple of thoughts, but as usual we will need the combined power of other people’s experience and medical knowledge. So it would be good to hear from others.

Micronor has norethisterone as its main hormone.

Cerazette has gestodene

Mirena has levonorgestrel

These are all different types of progestagen- a copy of your natural hormones.

One possibility is to go back on micronor?

Norethisterone and Levonirgestrel are both older progestagens - they may be more similar to each other than gestodene. If this is the case then you might be at less risk of anxiety Mirena.

So the other possibility is to try the Mirena. If you don’t like it then it is easy to take out. I don’t know how difficult you found the copper coil fitting and how you would feel about going through that again.

@jellybelly has been talking about mood changes and depression and might have some views.

The final thing to say is that bleeding on the copper coil does tend to settle down a bit over time - so it may improve over the next few months.

Many thanks

Paula


#3

Hi @Anna1

I talked about Cerazette above and not Cerelle.

Thanks @mollie for picking this up.

They have the same active ingredient but are different brands.

Many thanks

Paula


#4

That was my fault @Dr_Paula ! I put the wrong one initially and then edited, but I thought I got there quick enough! Thanks for your help. I think I might try the Mirena. The fitting for the one I have was uncomfortable, and I my blood pressure plummeted afterwards, but it’s a short amount of time to be in discomfort for the benefit. The clinic i went to was great as well, they were very friendly, and they had a chaperone up at the head end to check I was doing ok etc. I’ll try and go back there.

Do you know if they can whip the copper one out and pop the Mirena in all in one go? I have vague recollections of reading about having to abstain from sex for a number of weeks before it’s fitted? (I had a convenient condom fail last time, which helpfully kicked me into action re the copper coil).

Thanks


#5

Hi @Anna1

Many thanks for the update.

Yes they can take the copper IUD out and put the Mirena in at the same visit. You should use condoms consistently and correctly or abstain from sex for 7 days prior to the procedure.

Hope it goes well. It might be helpful to let us know how you get on.

Many thanks

Paula


#6

Hi @Anna1

I did find that the Mirena affected my mood for the first few months (I’ve posted about this in an earlier thread). I was having periods for the first few months, which could be quite heavy, and I found that I felt very low during these times. However, in the last few months I’ve found that my periods have lessened (the last one was very light), and, with that, my mood changes seem to be much less. The doctors always say you need a few months for things to ‘settle down’ and it seems that, in my case, they have.

That said, I never had problems with my mood when I was on the pill so I don’t know if it will affect you differently, all I can say is that it is worth a try. If you are getting the copper coil taken out anyway then it’s not a big deal to have the Mirena in for a while.

Hope it works out for you - try not to worry too much, I think i got a bit fixated on it and that made things worse!